Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Albany, NY

July 4, 2001Albany County, Rensselaer County, Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 4, 2001, 7:30 PM EDT for Albany County, Rensselaer County, Saratoga County, New York. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 7:30 PM EDT (23:30 UTC)
Expired
Jul 4, 2001, 8:30 PM EDT
In force
60 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Albany County, NY, Rensselaer County, NY, Saratoga County, NY

The radar

The Albany radar (KENX), 34 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:40 PM EDTThunderstorm WindAlbany, NY
Jul 4, 7:45 PM EDTThunderstorm WindSpeigletown, NY
Jul 4, 7:45 PM EDTThunderstorm WindSchaghticoke, NY
Jul 4, 7:50 PM EDTThunderstorm WindEagle Mills, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS51 KALY 042330
SVRALY
NYC001-083-091-050030-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
730 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALBANY COUNTY IN EASTERN NEW YORK
  RENSSELAER COUNTY IN EASTERN NEW YORK
  SOUTHEASTERN SARATOGA COUNTY IN EASTERN NEW YORK

* UNTIL 830 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM MECHANICVILLE TO GUILDERLAND...
  MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LATHAM AND SCHAGHTICOKE AT 735 PM EDT
  ALBANY AND COHOES AT 740 PM EDT
  GREEN ISLAND AND MENANDS AT 745 PM EDT
  CENTER BRUNSWICK AND EAST GREENBUSH AT 750 PM EDT
  RAYMERTOWN AND WYNANTSKILL AT 755 PM EDT
  PITTSTOWN AT 800 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 2:35 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT WED JUL 4 2001

.DISC...

NATURAL FIREWORKS TO BE VIEWED FROM HOME THIS EVENING
MUCH OF CWA. SVR PARAMETERS ALL IN NEAR SVR/MARGINAL
SVR RANGE WITH CAPE RANGING FROM BALLPARK 500 NORTHERN
FRINGE CWA TO RESPECTABLE ALMOST 1500 MID HUDSON VALLEY.
SURFACE DEWPOINTS CREEPING UP ALL DAY LIKELY TO PEAK
IN UPPER 60S ABOUT FRONT TIME OF 23Z-02Z. MID HUDSON
MAY REACH 70 TD.  HELICITY ONLY IN 100-200 RANGE AND
MID LEVEL WINDS LACKING PUNCH...HOWEVER UPPER WINDS
AROUND H250 IN 100KT NEIGHBORHOOD PACKING PLENTY OF
PUNCH IF BROUGHT NEAR SURFACE. WILL ENHANCE THUNDER
WORDING FOR THIS EVENING. FIREWORKS END BY MIDNIGHT.

REST FORECAST RATHER DULL. UPPER LOW MAY SWING TROF
THROUGH FRIDAY WITH SOME CLOUDS ISOLATED --SHRA FAR
NORTH. S/WV CRESTING RIDGE AROUND HUDSON BAY SHARPENS
TROF EASTERN NY/NEW ENGLAND FOR LOW MOISTURE LOW RISK
SHRA SAT AFTN...WITH TROF AXIS ABOUT ON CWA 12Z SUN.
THEN DRY AS MASSIVE H500 HIGH CENTERED IN SOUTHERN
PLAINS TAKES CONTROL.

.ALY...NONE.

WILEY

In the hours before

Local storm report, Jul 4, 6:26 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    MALTA                     NY   WIND DAMAGE
07/04/01   SARATOGA                       TREES AND WIRES DOWN

0620 PM    SCHUYLERVILLE             NY   WIND DAMAGE
07/04/01   SARATOGA                       NUMEROUS TREES AND POWER
                                          LINES DOWN.  DIME SIZE
                                          HAIL.
Local storm report, Jul 4, 6:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
649 PM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    MIDDLE FALLS              NY   WIND DAMAGE
07/04/01   WASHINGTON                     TREES AND WIRES DOWN.

0640 PM    GREENWICH                 NY   WIND DAMAGE
07/04/01   WASHINGTON                     TREES DOWN ALONG RTE 372
                                          BETWEEN GREENWICH AND
                                          CAMBRIDGE.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:24 PM EDTSevere Thunderstorm WarningALYSaratoga51 min
Jul 4, 5:55 PM EDTSevere Thunderstorm WarningALYSaratoga, Washington65 min
Jul 4, 7:01 PM EDTSevere Thunderstorm WarningALYWashington29 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.